Why the study?
Does long-term therapy with tricyclic antidepressants cause cardiac side effects in geriatric patients?
Does long-term therapy with tricyclic antidepressants cause cardiac side effects in geriatric patients?
Long-term use of tricyclic antidepressants in geriatric patients is associated with significant cardiac side effects, necessitating frequent cardiac monitoring.
Tricyclic antidepressants were associated with cardiac side effects mainly in geriatric patients with prior heart disease; leaves open long-term risk and monitoring needs.
In a study to determine the nature and frequency of cardiac side effects during long-term administration of tricyclic antidepressant drugs in usual dosages in the aged, 32 geriatric patients were followed for an average of 36.6 weeks. Ten of them received amitriptyline in a daily dosage of 20-75 mg for 53 weeks (average); in 2, electrocardiographic side effects developed, viz, inversion of the T waves or evidence of acute coronary insufficiency. Imipramine was administered to 21 patients in a daily dosage of 20-100 mg (average, 66 mg) over a period of 40 weeks; in 3 instances major side effects developed--intermittent left bundle-branch block, acute coronary insufficiency with node dysfunction, or T-wave inversion with sinus tachycardia; in 1 instance there was a minor side effect, viz, tachycardia only. In 1 patient, acute myocardial infarction developed after two 10-mg doses of nortriptyline. Five of the 7 patients with cardiac side effects had prior organic heart disease. It was concluded that the incidence of cardiac side effects in aged persons given tricyclic antidepressant drugs in the usual therapeutic dosages for a prolonged period is great enough to warrant frequent careful monitoring of cardiac status during therapy.
No takes yet. Share an insight, caveat, or question.
Rodstein et al. (1979) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: